From Karachi, Pakistan:
I am 42 years old and diabetic for 1 year. I would like to know that how safe is the use of sugar substitutes, like Nutrasweet [aspartame], etc.
As far as I'm concerned, aspartame (Nutrasweet) is perfectly safe. I have had some patients who swear that aspartame gives them some symptom, and I don't argue with them, but the data I've seen about it causing headaches or other symptoms shows that placebo therapy has the same rate of side effects, indicating to me that the symptoms are probably from the "placebo effect."
Cyclamates and saccharin have been implicated (in animal studies) as potentially carcinogenic (able to cause cancer), but the data is unlikely to be of any importance in the amounts usually used by humans.
Additional comments from Michelle Hansen, dietitian:
I would agree with these comments about sugar substitutes. Some individuals may have sensitivities to aspartame, just like some individuals are sensitive to strawberries. If "reactions" occur (e.g., headaches, etc.), I advise those individuals to avoid the food in question. Or they can do a formal elimination process which systematically takes foods out of the diet that may be causing problems and then challenge their system later with it. However, this takes a lot of work to do properly and if someone feels a product causes adverse reactions then they should avoid it (as long as they are getting adequate nutrition from the other foods they eat).
Original posting 6 Jan 97
Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.